Wyoming, 2014

High Wind in Wyoming, December 22 to 23, 2014

December 22 to 23, 2014 · NWS RIW · 2 events in 1 county or zone

Strong northwest flow behind a cold front and associated trough brought high wind to portions of northern Johnson County. Several wind gusts of 58 to 69 mph were recorded during the evening of Monday, December 22, at the Johnson County Airport in Buffalo.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong northwest flow behind a cold front and associated trough brought high wind to portions of northern Johnson County. Several wind gusts of 58 to 69 mph were recorded during the evening of Monday, December 22, at the Johnson County Airport in Buffalo. A mesonet station along Interstate 90 north of Buffalo measured sustained wind of 40 to 43 mph into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 22, 2:20 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 22, 2:20 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MST MON DEC 22 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY

AS THE MAIN TROUGH MOVES EAST AND UNDERGOES RAPID CYCLOGENESIS IN
THE PLAINS THERE WILL STILL BE A FEW HOURS OF STEEP LAPSE RATES AS
THE COLD POOL SETTLES AT THE BACK EDGE OF THE TROUGH...FOLLOWED BY
SOME WRAP-AROUND MOISTURE AND SHORT WAVE THAT WILL BRING ANOTHER
ROUND OF LIGHT SNOW TO THE EASTERN THIRD OF THE FORECAST AREA
TONIGHT. IT WILL ALSO BE ACCOMPANIED BY SOME STRONG NORTHERLY WIND
WITH GUSTS OVER 50 MPH EXPECTED AROUND BUFFALO THIS
EVENING...ELSEWHERE EXPECT STEADY 15 TO 25 MPH WINDS ACROSS MUCH OF
THE AREA BETWEEN SUNSET AND MIDNIGHT WITH WIND AND SNOW TAPERING OFF
THEREAFTER.

ON TUESDAY...HIGH PRESSURE BUILDS INTO THE WEST WITH ANOTHER SNOW
SHOWER OR TWO POSSIBLE ALONG THE I25 CORRIDOR AND IN THE BIGHORNS.
ELSEWHERE...CLEARING AND COOL WITH DECREASING WINDS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

A TRANSIENT RIDGE BUILDS IN FOR TUESDAY NIGHT FOR DRY WEATHER
EVERYWHERE. THEN ON WEDNESDAY...THE NEXT UPSTREAM SHORTWAVE TROUGH
WILL APPROACH THE PACIFIC COAST. AS A RESULT...LIGHT SNOW WILL BREAK
OUT IN NORTHWEST WYOMING. AS THE TROUGH APPROACHES...THE GRADIENT
WILL RETIGHTEN AND A RESULTANT SURFACE LEE SIDE TROUGH WILL DEVELOP
WITH SOUTHWEST WINDS INCREASING FROM THE GREEN MTNS TO CASPER. THE
TROUGH WILL THEN DIG OVER THE GREAT BASIN WEDNESDAY NIGHT WITH THE
WEST SOUTHWEST DIFLUENT UPSLOPE FLOW INCREASING IN THE FAR WEST OUT
AHEAD OF THE APPROACHING TROUGH FOR INCREASING SNOWFALL IN THE FAR
WEST. 12Z THURSDAY IS WHERE THE GFS AND THE ECMWF BEGIN TO DIVERGE.
THE GFS CLOSES THE TROUGH OVER SOUTHERN IDAHO AND TRACKS IT EAST
ACROSS SOUTHERN WYOMING...ROUGHLY ALONG THE NORTHERN SWEETWATER
COUNTY BORDER DURING THE DAY THURSDAY. THIS IS A GREAT TRACK FOR
WIDESPREAD SNOWFALL ACROSS THE ENTIRE CWA CHRISTMAS DAY GIVEN THE
FAVORABLE POSITION OF THE LEFT FRONT QUAD OF THE JET ALONG WITH
AMPLE Q VECTOR FORCING AND WEAK ISENTROPIC LIFT FROM THE NORTH. THE
SFC LOW...AS PROGGED BY THE GFS...WILL FORM OVER SE COLORADO AND
PROVIDE THE LOW LEVEL UPSLOPE FLOW AND RESULTANT SNOWFALL WITH THE
HELP FROM THE SEEDER FEEDER ACTION FROM THE CLOUDS ABOVE...LINKED TO
THE AFOREMENTIONED UPPER AIR DYNAMICS. THIS TRACK IS FARTHER SOUTH
THEN THE NORTHERN WYOMING ROUTE OF THE PREVIOUS GFS RUN. THE EURO
KEEPS THE TROUGH OPEN AND FOCUSES MOST OF THE ENERGY TO THE SOUTH
OVER THE FOUR CORNERS AREA. WILL KEEP LIKELY POPS EVERYWHERE THU FOR
NOW. SNOWFALL WILL SLOWLY DECREASE THURSDAY NIGHT AS THE TROUGH
MOVES EAST. EXCEPT FOR ISOLATED MTN SNOW SHOWERS ON FRIDAY DUE TO A
VORT LOBE IN THE NW FLOW ON THE BACKSIDE OF THE MAIN TROUGH...EXPECT
MAINLY DRY CONDITIONS. ON SATURDAY THE FLOW WILL BACK TO WESTERLY
AGAIN RESULTING IN INCREASING UPSLOPE SNOWFALL FOR THE FAR WEST IN
RESPONSE TO A TROUGH MOVING ONSHORE TO THE PACIFIC NORTHWEST. THE
SNOWFALL WILL INTENSIFY SATURDAY NIGHT AS THE TROUGH DIGS OVER THE
PAC NW. FOR SUNDAY AND MONDAY...THE GFS AND THE EURO ARE
SURPRISINGLY SIMILAR IN CARVING OUT THE TROUGH OVER THE GREAT BASIN
AND ATTEMPTING TO CLOSE IT OFF OVER THE VCNTY OF SLC. THE GFS PLACES
THE H7 LOW RIGHT OVER CENTRAL WY SUNDAY. HAVE HIGH CHC POPS OVER THE MUCH
OF THE CWA SUNDAY AND SUNDAY NIGHT. THIS WILL BE A COLDER SYSTEM
THAN THE CHRISTMAS STORM WITH -20C H7 TEMPS BEING PULLED SOUTHWEST
FROM THE HUDSON BAY AREA BEHIND THE ASCT COLD FRONT SUNDAY NT. TEMPS
WILL WARM WED WITH ABOVE FREEZING TEMPS IN MANY AREAS EAST OF THE
DIVIDE AHEAD OF THE SNOW EVENT ON CHRISTMAS EVE. THEN EXPECT
SEASONABLY COLD TEMPS THROUGH SUNDAY. BEHIND AND AFTER THE COLD
SYSTEM SUNDAY NIGHT...MANY AREAS WILL STRUGGLE TO GET ABOVE THE
TEENS MONDAY.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

AREAS OF GUSTY NORTHWEST WIND WILL REMAIN...ESPECIALLY VCNTY
KDUB-KRIW AND KBYG...THROUGH ABOUT 12Z TUE WITH DECREASING WINDS
THEREAFTER. -SHSN ACTIVITY WILL REMAIN MOSTLY ISOLD-WDLY SCT WITH
MORE NMRS SHSN OBSCURING THE SURROUNDING MTNS THRU 03Z. SOME
WRAPAROUND MOISTURE IS EXPECTED TO PUSH BACK FROM AN UPPER LOW OVER
THE PLAINS INTO EASTERN WYOMING TONIGHT...AND THIS MAY BRING MORE
WIDESPREAD MVFR/IFR -SN AS FAR WEST AS THE BIGHORN RANGE TO VCNTY
KCPR...IN ADDITION TO THE GUSTY 15 TO 30KT WINDS...GUSTS OVER 45KT
EXPECTED NEAR BYG...COULD ALSO RESULT IN AREAS OF BLSN.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTH ALONG THE DIVIDE EARLY IN
THE PERIOD...EXITING SOUTH OF INTERSTATE 80 THIS EVENING. SNOW
SHOWER ACTIVITY WILL EVENTUALLY WANE...IMPROVING CONDITIONS
FOLLOWING THE DISTURBANCE THIS EVENING. CLEARING CONDITIONS AND
DIMINISHING WIND WILL FOLLOW OVERNIGHT WITH MOST AREAS EXPECTED TO
REMAIN FOG FREE DUE TO THE CONTINUED NORTHWEST BREEZES...HOWEVER
CONDITIONS WILL EVENTUALLY BECOME CALM ENOUGH IN THE FAR WESTERN
VALLEYS FOR SOME PATCHY FOG...ESPECIALLY NEAR KJAC.

&&

.FIRE WEATHER...

GUSTY WIND WILL REMAIN ACROSS MUCH OF THE FORECAST AREA...WITH WIND
WEAKENING DURING THE OVERNIGHT HOURS. TEMPERATURES WILL CONTINUE TO
COOL TUESDAY BEFORE EXPERIENCING A SLIGHT WARMING ON WEDNESDAY. SNOW
SHOWERS WILL TAPER OFF AFTER SUNSET WITH A PERIOD OF SNOW LINGERING
ACROSS CASEPR DISPATCH PAST MIDNIGHT. THE NEXT APPROACHING TROUGH
WILL MOVE INTO NORTHWESTERN WYOMING WEDNESDAY AFTERNOON AND
EVENING...AND WILL SPREAD EAST THROUGH THE OVERNIGHT HOURS INTO
CHRISTMAS DAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...LIPSON
AVIATION...ALLEN
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 22, 4:00 AM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST MON DEC 22 2014

WYZ001>020-022>030-231300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL WILL CONTINUE TODAY...MOVING INTO EASTERN WYOMING
THROUGH THE MORNING AND AFTERNOON. TRAVEL MAY BE IMPACTED BY
SNOWFALL AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY NIGHT THROUGH CHRISTMAS NIGHT...A NEW STORM SYSTEM WILL
IMPACT THE REGION. SNOW STARTS IN THE WEST WEDNESDAY NIGHT AND
SPREADS EAST OF THE DIVIDE CHRISTMAS DAY INTO CHRISTMAS NIGHT.
BASED ON THE CURRENT TRACK...SNOW AMOUNTS LOOK TO BE LIGHT...BUT
ENOUGH TO HAVE TRAVEL IMPACTS. STAY TUNED FOR UPDATES TO THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 22, 2:30 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MST MON DEC 22 2014

WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
230 PM MST MON DEC 22 2014

...ARE YOU DREAMING OF A WHITE CHRISTMAS?...

THE ATMOSPHERE IS SHAPING UP FOR A WHITE CHRISTMAS THIS YEAR. A WELL
DEVELOPED STORM SYSTEM IS EXPECTED TO TRACK EAST ACROSS THE CENTRAL
AND SOUTHERN ROCKIES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...
ALTHOUGH THE EXACT TRACK OF THE STORM IS STILL RATHER UNCERTAIN.
HOWEVER...CONFIDENCE IS HIGH ENOUGH AT THIS TIME THAT SUFFICIENT
ENOUGH ATMOSPHERIC INGREDIENTS WILL COME TOGETHER TO PRODUCE A
LIKELIHOOD OF MEASURABLE SNOWFALL ACROSS WESTERN AND CENTRAL WYOMING
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH THE BULK OF THE
SNOWFALL FALLING ON CHRISTMAS DAY.

SNOWFALL TOTALS BY FRIDAY MORNING ARE EXPECTED TO RANGE FROM 6 TO 12
INCHES IN THE WESTERN WYOMING MOUNTAINS...AROUND 6 INCHES IN THE
WESTERN VALLEYS...5 TO 10 INCHES IN THE MOUNTAINS EAST OF THE DIVIDE
AND 2 TO 4 INCHES AT THE LOWER ELEVATIONS EAST OF THE DIVIDE. DURING
THE NEXT FEW DAYS...THE FINER DETAILS OF THE STORM WILL UNFOLD.

IF YOU PLAN ON TRAVELING ON CHRISTMAS EVE OR CHRISTMAS DAY...BE
PREPARED FOR SLICK AND SNOW COVERED ROADS AND POOR VISIBILITY.
BRING EXTRA FOOD AND WATER ALONG WITH A WINTER SURVIVAL KIT. TRY TO
REACH YOUR DESTINATION BEFORE THE SNOW FLIES IF AT ALL POSSIBLE SO
THAT YOU CAN ENJOY THE SNOWFALL IN THE COMFORT OF YOUR FRIENDS OR
FAMILIES HOME.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
December 22, 5:38 PM MST to 10:56 PM MST
Where
Northeast Johnson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A wind gust to 69 mph was recorded at the Johnson County Airport in Buffalo.

High Wind, Northeast Johnson County

When
December 22, 11:40 PM MST to December 23, 2:20 AM MST
Where
Northeast Johnson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The Piney Creek mesonet station recorded sustained winds of about 40 to 43 mph for approximately 2.5 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549097, 552497.